“Decrease in bone density is seen in people living with HIV (PLHIV) when they initiate the antiretroviral therapy (ART)”, said Dr Karen T Tashima, Associate Professor of Medicine, Alpert Medical School of Brown University.
Ageing is a major factor for bone loss – or bone associated conditions. One of the most promising developments in AIDS treatment response has been the outcome of ART on longevity and quality of life of PLHIV. However, little literacy exists in AIDS treatment and care settings to respond effectively and sensitively to the needs of the affected communities as they age.
Osteoporosis is a skeletal disorder in which increased resorption or reduced bone formation occurs. Major factors also include steroid deficiency and ageing.
Women have accelerated bone loss in menopausal years, said Dr Tashima.
Some key risk factors that exacerbate bone associated conditions include low body mass index (BMI), sex steroid deficiency, menopause, smoking or tobacco use, hypothyroidism and alcohol use, said Dr Tashima.
Other factors that influence bone loss are liver disease, premature menopause, hypogonadism, smoking or tobacco use that decrease bone acquisition, said Dr Tashima. It is important because PLHIV are at a heightened risk of liver associated illnesses particularly in communities where HIV is associated to injecting drug use (IDU) or a hepatitis B or hepatitis C (HCV) co-infection exists.
First reports of bone loss in PLHIV came from a study done on among male PLHIV taking protease inhibitors (Tebas, AIDS 2000) – which is a kind of drug used in ART regimen. HIV infection activates inflammatory cytokines leading to negative balance in bone metabolism, explained Dr Tashima.
Citing studies that looked at bone loss among PLHIV, Dr Tashima said that irrespective of ART regimen changes, there was bone loss reported in most of the studies. Greatest bone loss was in two arms that included tenofovir (tenofovir is a powerful drug in ART regimen). However there is no evidence that switching drugs in ART regimen improves bone mineral density (BMD).
Citing studies like Gilead 903, AF5142, AF224, STEAL and ASSERT, Dr Tashima said that decrease in bone density was seen with initiation of ART and greater bone loss was reported among those PLHIV who were on ART regimen consisting of tenofovir. Again for the sake of clarity, it is worth repeating – “there is no evidence that switching drugs in ART regimen improves bone mineral density (BMD).”
She recommended that healthcare providers should stabilise bone loss during ART. She recommended bone screening for PLHIV particularly for all post-menopausal women and all men with age more than 50 years.
Bobby Ramakant - CNS
Citizen News Service (CNS), India/Thailand
Elites TV News, USA
Now Public News, India